Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 299, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 2, 2011, 5:33 AM CDT for Worth County, Iowa. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2011, 5:33 AM CDT (10:33 UTC)
- Expired
- Sep 2, 2011, 6:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Worth County, IA
The radar
The La Crosse radar (KARX), 169 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 5:44 AM CDT | TSTM WND DMG | 4 Ene Northwood, IA | TREES AND POWERLINES DOWN. WINDS ESTIMATED AT 60 MPH. PENNY SIZED HAIL ALSO OBSERVED. |
| Sep 2, 5:45 AM CDT | TSTM WND DMG | Grafton, IA | SPOTTER ESTIMATED 50 MPH PLUS WIND GUST. SEVERAL SMALL BRANCHES 2-3 INCHES IN DIAMETER DOWN THROUGHOUT THE TOWN OF GRAFTON. AN 8-INCH AND A 12-INCH DIAMETER TREE WERE REPORTED DOWN JUST NORTH OF TOWN. POWER WAS OUT THROUGHOUT PARTS OF GRAFTON. |
| Sep 2, 5:47 AM CDT | TSTM WND DMG | 7 Ese Northwood, IA | TWO SEPERATE WIND MILLS DAMAGED...ONE HAD A PROPELLER BENT IN HALF AND THE SECOND HAD A PROPELLER WITH THE TIP SNAPPED OFF. IN ADDITION...NUMEROUS TREES AND A POWER POLE DOWN AND CORN FLATTENED. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 3:48 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2071 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
895
WUUS53 KDMX 021033
SVRDMX
IAC195-021100-
/O.NEW.KDMX.SV.W.0299.110902T1033Z-110902T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT FRI SEP 2 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WORTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 600 AM CDT
* AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
EAST OF LAKE MILLS...OR 18 MILES NORTHWEST OF MASON CITY...AND
MOVING EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
NORTHWOOD...MANLY...KENSETT AND GRAFTON.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
&&
LAT...LON 4326 9302 4325 9303 4325 9307 4326 9339
4339 9342 4350 9344 4350 9301
TIME...MOT...LOC 1033Z 268DEG 48KT 4338 9332
WIND...HAIL 60MPH 1.00IN
$$2 follow-up statements
179
WWUS53 KDMX 021048
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
548 AM CDT FRI SEP 2 2011
IAC195-021100-
/O.CON.KDMX.SV.W.0299.000000T0000Z-110902T1100Z/
WORTH IA-
548 AM CDT FRI SEP 2 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN WORTH
COUNTY UNTIL 600 AM CDT...
AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF NORTHWOOD...OR 16 MILES NORTH OF MASON CITY...MOVING
EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
GRAFTON.
LAT...LON 4350 9301 4326 9302 4325 9303 4326 9322
4350 9326
TIME...MOT...LOC 1048Z 269DEG 43KT 4338 9311
WIND...HAIL 60MPH 1.00IN
$$643
WWUS53 KDMX 021057
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
557 AM CDT FRI SEP 2 2011
IAC195-021108-
/O.EXP.KDMX.SV.W.0299.000000T0000Z-110902T1100Z/
WORTH IA-
557 AM CDT FRI SEP 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WORTH COUNTY WILL
EXPIRE AT 600 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4350 9301 4326 9302 4325 9303 4326 9322
4350 9326
TIME...MOT...LOC 1058Z 269DEG 43KT 4338 9295
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:30 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 2, 3:30 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT FRI SEP 2 2011 .SHORT TERM /TONIGHT/... ANA CDFNT MAKING STEADY PROGRESS AIDED BY OUTFLOW BNDRY FROM CONVECTION IN ITS WAKE. FNT ALSO BEING HELPED ALONG BY PROGRESSING S/WV IN THE SWLY FLOW NOW FROM CNTRL SD INTO ERN NEBRASKA. THIS S/WV WILL LIFT CONVECTION NEWD WITH CORFIDI VECTORS AND SHOULD LIMIT SEWD PROGRESS FOR A WHILE. SUPERCELL OVR THE NW MAY WELL SLIDE ACRS THE NWRN CWA EARY THIS MRNG...BUT EXPECT A BREAK AFT THAT. NEXT S/WV SLATED TO ARRIVE LATER THIS AFTN AND IS BECOMING EVIDENT ACRS COLORADO. OTHER CONSIDERATION FOR THIS MRNG IS THE AC DVLPMT ON THE NOSE OF THE LLJ POINTING TOWARD IA. A FEW SHWRS HAVE DEVELOPED OVR THE SERN ZONES AND WILL CARRY ISOLD FOR A FEW HRS THIS MRNG FOR THAT. EXPECT TO SEE CAP WEAKEN BY ERY AFTN WITH A BAND OF TSRA JUST BHND THE FRONT AGAIN WITH CUR SWODY1 LOOKING QUITE REASONABLE. TEMPS WILL BE A PROBLEM WITH A SIG GRAD SLICING ACRS THE CWA. SHOULD BREAK 90 BY ERY AFTN OVR THE SRN COUNTIES. CLOUDS SHOULD LIMIT MUCH MORE WARMING AFT THAT. NW CORNER NOT LIKLY TO GET MUCH APST THE MID 70S WITH CLOUDS HOLDING FIRM. .LONG TERM /FRIDAY THROUGH THURSDAY/... THE COLD FRONT MAKING ITS WAY DOWN FROM OUR NORTHWEST THIS MORNING WILL STALL ACROSS THE CWA LATER TODAY AND TONIGHT...PROVIDING A CONTINUING FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ESPECIALLY AS THE LLJ KICKS IN TONIGHT. SHEAR WILL BE WEAK BUT A FAIRLY STRONG BAROCLINIC ZONE WILL SET UP ACROSS THE FRONT WITH GOOD LOW LEVEL MOISTURE POOLING AGAINST THE BOUNDARY FROM THE SOUTH...LEADING TO DECENT INSTABILITY AND PROVIDING THE POSSIBILITY OF A FEW STRONG/SEVERE STORMS AND SOME LOCALLY HEAVY RAIN. FLOODING SHOULD NOT BE MUCH OF A CONCERN HOWEVER AS OUR FFG IS QUITE HIGH. PREDICTING LOCATION OF PRECIP TONIGHT AND INTO SATURDAY IS DIFFICULT AS IT WILL BE HEAVILY DEPENDENT ON WHERE THE FRONT STALLS OUT...BUT HAVE FOCUSED ON OUR NORTH CENTRAL AND NORTHEASTERN AREAS ROUGHLY FROM AROUND CARROLL THROUGH WATERLOO AS SHORT RANGE MODELS ARE REALLY CLUSTERED IN THAT SWATH AND IT SEEMS LOGICAL GIVEN CURRENT FRONTAL MOTION AND THE RELATIVE STRENGTH OF THE RIDGING TO THE SOUTH. ON SATURDAY THE SECOND...STRONGER FRONT WILL PUSH DOWN FROM THE NORTHWEST PROVIDING A BURST OF ADDITIONAL THUNDERSTORM DEVELOPMENT MAINLY ACROSS OUR SOUTHEASTERN HALF OR SO DURING THE AFTERNOON AND EVENING...AND ALSO SWEEPING THE YUCKY MUGGY AND UNSTABLE AIR MASS OUT FOR GOOD. SATURDAY MAX TEMPS AND POPS REMAIN PROBLEMATIC IN THIS COMPLICATED AND WEAK FLOW ENVIRONMENT...SO HAVE STUCK CLOSE TO MOS ON TEMPS AND KEPT POPS RATHER BROAD BRUSHED ESPECIALLY ON SATURDAY MORNING WHEN THE SECOND FRONT WILL NOT YET HAVE ENTERED MUCH OF OUR CWA. ONCE WE GET THE FRONT THROUGH AND STORMS OUT OF HERE BY SATURDAY NIGHT WE WILL SEE A DRAMATIC CHANGE IN OUR WEATHER FOR NEXT WEEK...EFFECTIVELY THE END OF SUMMER AND THE BEGINNING OF EARLY AUTUMN. FROM SUNDAY THROUGH ESSENTIALLY ALL OF NEXT WEEK WE WILL BE DOMINATED BY SURFACE RIDGING BENEATH COOL NORTHWEST TO NORTH FLOW ALOFT WITH HIGHS IN THE UPPER 60S TO MID 70S AND LOWS IN THE 40S TO MID 50S...EASILY OUR COOLEST WEATHER SINCE AT LEAST MAY. MADE VERY LITTLE CHANGE TO THIS FORECAST FOR SUNDAY AND BEYOND AS IT SEEMS PRETTY STRAIGHTFORWARD AND WILL BE OF GREAT ENJOYMENT TO THOSE PLANNING OUTDOOR ACTIVITIES ON LABOR DAY...ALTHOUGH IT WILL BE SOMEWHAT COOL PARTICULARLY IN THE MORNING. && .AVIATION...02/06Z FRONT CONTINUES TO SLOW DOWN IN LATEST MODEL GUIDANCE. H700 FLOW SHOULD HELP STRETCH THE FRONT AND MAINTAIN SLOWER SOUTHWARD PROGRESSION OVERNIGHT. HAVE ADJUSTED TIMING OF CONVECTION WITH START NEAR 15-16Z NORTH AREAS AND IN THE AFTERNOON AFT 19-23Z IN THE EAST AND SOUTH. STORMS INITIALLY HIGH BASED BUT CIGS SHOULD LOWER TO MVFR AFTER 1-2HRS OF THUNDER. BRIEF REDUCTIONS TO VSBY IN 3-5SM RANGE ALSO POSSIBLE...THOUGH HEAVIER CONVECTION TOWARD END OF PERIOD MAY RESULT IN LOWER VSBY. CONFIDENCE OF LOCATION OF STORMS STILL LOW SO WILL NOT ATTEMPT TO LOWER ATTM. WINDS WILL NOT BE A MAJOR FACTOR IN THE FCST THOUGH SOME MIXING LIKELY SOUTH AREAS PRIOR TO FRONTAL PASSAGE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS SEP 11 AVIATION...REV LONG TERM...LEE
Hazardous weather outlook, Sep 2, 4:05 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 405 AM CDT FRI SEP 2 2011 IAZ004>007-015>017-023>028-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 405 AM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH EARLY THIS MORNING...MAINLY ALONG AND NORTH OF THE HIGHWAY 18 CORRIDOR. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. ADDITIONAL THUNDERSTORMS ARE FORECAST TO DEVELOP BY THIS AFTERNOON AND AT INTERVALS THROUGH TONIGHT. THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS AS WELL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL PERSIST ON SATURDAY...ENDING IN THE LATE AFTERNOON OR EVENING. A FEW STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. IAZ033>039-044>050-057>062-070>075-081>086-092>097-031100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 405 AM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL PERSIST TODAY ACROSS SOUTHERN AND SOUTHEASTERN IOWA WHERE HEAT INDEX VALUES MAY APPROACH 100 FOR A TIME LATE THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA FROM THE NORTHWEST BY THIS AFTERNOON...PERSISTING AND INCREASING IN COVERAGE TONIGHT. A FEW OF THE STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL PERSIST ON SATURDAY...CLEARING OUT TO THE SOUTHEAST BY AROUND MIDNIGHT SATURDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY ON SATURDAY AFTERNOON AND EVENING ACROSS THE SOUTHEASTERN HALF OF IOWA...WHERE LARGE HAIL AND DAMAGING WIND WILL AGAIN BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. LEE
In the hours before
Local storm report, Sep 2, 4:43 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 AM CDT FRI SEP 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 AM HAIL 2 SSE MALLARD 42.91N 94.67W
09/02/2011 E1.50 INCH PALO ALTO IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER TO PING PONG BALL SIZED
HAIL.
&&
LEESpecial weather statement, Sep 2, 4:43 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 443 AM CDT FRI SEP 2 2011 IAZ005-006-021015- KOSSUTH-WINNEBAGO- 443 AM CDT FRI SEP 2 2011 ...THUNDERSTORMS STRENGTHEN OVER NORTHERN IOWA... AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN KOSSUTH COUNTY...MOVING EAST AT 60 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCARVILLE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Sep 2, 5:15 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 515 AM CDT FRI SEP 2 2011 IAZ006-007-016-017-021045- CERRO GORDO-HANCOCK-WINNEBAGO-WORTH- 515 AM CDT FRI SEP 2 2011 ...STRONG THUNDERSTORMS MOVE ACROSS NORTHERN IOWA... AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES NORTHWEST OF MASON CITY TO 38 MILES SOUTHWEST OF MASON CITY...MOVING EAST AT 50 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FOREST CITY AIRPORT... LAKE MILLS... FOREST CITY... KLEMME... JOICE... GARNER... GOODELL... FERTILE... VENTURA... MESERVEY... HANLONTOWN... MASON CITY AIRPORT... NORTHWOOD... KENSETT... CLEAR LAKE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:49 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 41 min |
| Sep 2, 4:27 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.